Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 299, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2003, 6:28 PM CDT for Greene County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 12, 2003, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
The radar
The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
221 WUUS53 KSGF 122328 SVRSGF MOC077-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 PM CDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GREENE COUNTY IN MISSOURI * UNTIL 730 PM CDT. * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASH GROVE...OR 18 MILES NORTHWEST OF SPRINGFIELD...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLARD BY 715 PM CDT. THE TOWNS OF CAVE SPRINGS...SACVILLE AND GLIDEWELL ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3742 9361 3729 9361 3723 9336 3741 9329 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:25 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 2:25 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT THU JUN 12 2003 FORECAST CHALLENGE CONTINUES TO BE WHEN AND WHERE CONVECTION WILL OCCUR OVER THE NEXT SEVERAL DAYS. CONSIDERABLE CLOUDINESS AND NUMEROUS MESOSCALE BOUNDARIES ARE LEFT OVER FROM LAST NIGHTS CONVECTION OVER THE FORECAST AREA...BUT ENOUGH BREAKS IN THE CLOUDS HAVE ALLOWED TEMPERATURES TO RISE IN THE MID AND UPPER 70S. UPPER 70S SHOULD BE ENOUGH TO BREAK ANY CAP IN PLACE...AND INDEED SOME DEVELOPMENT IS OCCURRING WHERE SIGNIFICANT BREAKS IN THE CLOUDS ARE PRESENT. ORGANIZED CONVECTIVE CHANCES WILL LIKELY REVOLVE AROUND UPPER VORT CENTERS WHICH SHOW UP PROMINENTLY IN BOTH VISIBLE AND WATER VAPOR METSAT IMAGERY. THE FIRST IS IN NORTHEAST NEAR MANHATTAN (KMHK)...THE SECOND IN IN NE OK NEAR BARTLESVILLE (KBVO)...AND ANOTHER WEAKER DISTURBANCE ALONG THE KS/AR BORDER SW OF WEST PLAINS (KUNO). SHORT TERM MODELS SHOW VORTS 1 AND 2 MOVING THROUGH THE FORECAST AREA TONIGHT...BUT INITIAL MODEL QPF FIELDS HAVE BEEN AWFUL. BELIEVE WE WILL SEE SCATTERED CONVECTION CONTINUE TO DEVELOP OVER THE AREA WITH PEAK DIURNAL HEAT CYCLE...BUT CONVECTION THAT WILL MAINTAIN ITSELF WELL INTO THE EVENING WILL LIKELY BE ASSOCIATED WITH UPPER FEATURES. WILL GO WITH LIKELY RAIN CHANCES (60-70 POP) WITH OVERALL BEST CHANCES IN THE WEST. 18Z SOUNDING HAS PRECIPITABLE WATER VALUE OF ABOUT 1.4 INCHES IN WEAKLY SHEARED ENVIRONMENT...SO PULSE STORMS THE MAIN THREAT ALONG WITH HEAVY RAINFALL. BROKEN RECORD WILL CONTINUE FRIDAY. MAIN 500MB WESTERLIES REMAIN WELL NORTH OF THE AREA OVER THE NEXT FEW DAYS. BOTH THE GFS AND ECMWF DEVELOP A CUTOFF 500MB LOW NEAR THE ARKLATEX REGION SAT/SUN WITH AN UPPER RIDGE BUILDING INTO THE CENTRAL AND NORTHERN PLAINS. SFC FRONT WILL DRIFT THROUGH THE AREA FRI AND THEN INTO THE ARKLATEX AND LOWER MS VLY OVER THE UPCOMING WEEKEND. WILL MAINTAIN LOW POPS IN THE EXTENDED PORTION OF THE FORECAST...BUT MAY NOT BE QUITE AS BULLISH CONCERNING THE PRECIPITATION AS PREVIOUS FORECASTS. CONSIDERABLE DIFFERENCES EXIST BY MIDWEEK CONCERNING THE FATE OF THE CUTOFF LOW SOUTH OF THE AREA...WITH THE ECMWF LIFTING IT BACK TO THE NORTH INTO THE FORECAST AREA WED. STILL WORKING ON GRIDDED DATA IN THE SHORT TERM...AND MAY HAVE TO CONSIDER A FLOOD WATCH FOR TONIGHT...BUT THAT WILL REQUIRE FURTHER COORDINATION. .SGF... .MO...NONE. .KS...NONE. DSA
Hazardous weather outlook, Jun 12, 1:05 PM CDT, 5 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE STORMS WITH DAMAGING WIND AND ONE INCH HAIL POSSIBLE. LOCALLY HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE. AREAS AFFECTED AND TIMING: COUNTIES ALONG AND WEST OF A LINE FROM ELDON TO SPRINGFIELD TO BRANSON. DISCUSSION: A WEAK STATIONARY FRONT WILL REMAIN IN PLACE FROM CENTRAL KANSAS TO EXTREME NORTHERN MISSOURI. UNSTABLE AIR SOUTH OF THIS BOUNDARY COUPLED WITH UPPER AIR DISTURBANCES OVER EASTERN KANSAS AND NORTHEAST OKLAHOMA WILL INTERACT WITH THIS MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS. THIS ACTIVITY WILL DEVELOP OR MOVE EASTWARD INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BY MID AFTERNOON AND EARLY THIS EVENING...AND INTO THE REST OF THE MISSOURI OZARKS TONIGHT. INSTABILITY HAS BEEN LIMITED BY EXTENSIVE CLOUD COVER SO FAR TODAY...SO WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS MAY PRODUCE MARGINALLY SEVERE WINDS AND HAIL. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL DUE TO THE VERY MOIST ATMOSPHERE. THIS WILL LEAD TO POSSIBLE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UPPER AIR DISTURBANCES COUPLED WITH A FRONT SLOWLY DROPPING THROUGH THE REGION WILL LEAD TO ADDTIONAL SCATTERED THUNDERSTORMS DEVELOPMENT EACH DAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SEVERE STORM PROBABILITY AND AREAL COVERAGE IS EXPECTED TO BE LOW...EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LOCAL CONDITIONS AND STAY UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.